Illinois, 2009

Dense Fog in Illinois, March 17, 2009

March 17, 2009 · NWS PAH · 7 events in 7 counties and zones

Light winds, clear skies, and ample moisture near the ground resulted in areas of dense fog. Visibility fell to one-quarter mile or less at many locations.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Light winds, clear skies, and ample moisture near the ground resulted in areas of dense fog. Visibility fell to one-quarter mile or less at many locations. The dense fog was in the extreme southern part of the state, south of a line from Carbondale to Harrisburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 1:54 AM CST, 6 minutes earlier.

Area forecast discussion, Mar 17, 1:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 AM CDT TUE MAR 17 2009

.DISCUSSION...
MAIN ISSUES DEAL WITH FRONTAL PASSAGE WEDNESDAY NIGHT AND DRY AIR
MOVING IN FOR THURSDAY AND FRIDAY.

TEMPERATURE/DEW POINT SPREADS ONLY A FEW DEGREES AT BEST OVER MOST
OF THE AREA. NAM HOLDS ON TO THE INVERSION UNTIL ABOUT 15Z AND
WILL HOLD ON TO FOG IN THE GRIDS UNTIL THAT TIME. WITH MORE SUN
THAN YESTERDAY...EXPECT HIGHS IN THE LOWER 70S OVER THE REGION
TODAY AND SLIGHTLY WARMER IN MOST AREAS ON WEDNESDAY.

MADE SOME ADJUSTMENTS TO THE FRONTAL PASSAGE FOR WEDNESDAY NIGHT.
SLOWED DOWN THE TIMING BASED ON GFS ENSEMBLES...WHICH IS SOMEWHAT
CLOSE TO NAM. MOST UNSTABLE CAPE VALUES SUGGEST THAT ANY
DEVELOPMENT AHEAD OF THE FRONT COULD PRODUCE SOME THUNDER AND THIS
MAY LINGER FOR A PERIOD AFTER FRONTAL PASSAGE. MID LEVEL LAPSE
RATES ARE ALSO FAVORABLE FOR THUNDER. WITH THE SLOWER
MOVEMENT...LINGERED PRECIPITATION OVER THE SOUTHERN SECTIONS INTO
THURSDAY MORNING.

AGREE WITH SPC THAT THERE MIGHT BE ISOLATED SEVERE LATE WEDNESDAY
AFTERNOON INTO THE EARLY EVENING. PARAMETERS ARE NOT IN PLACE FOR
ORGANIZED SEVERE...BUT FORECAST SOUNDINGS FROM THE NAM SUGGEST
SOME GUSTY WINDS POSSIBLE NEAR STORMS. WILL MENTION THIS IN HWO.

VERY DRY AIR COMING IN AFTER THE FRONT FOR THURSDAY AND FRIDAY.
ADJUSTED AFTERNOON DEW POINTS DOWN BASED ON MIXING FROM FORECAST
SOUNDINGS.

MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES BASED ON NEW GUIDANCE
AND EXPECTED CLOUD COVER.

&&

.AVIATION...
FROM 06Z TAFS...UNDER THE INFLUENCE OF HIGH PRESSURE...CLEAR
SKIES AND CALM WINDS WILL PREVAIL TONIGHT. THIS SHOULD LEAD TO THE
DEVELOPMENT OF PATCHY MVFR FOG OVERNIGHT...POSSIBLY EVEN AS LOW AS
IFR AT KCGI AND KPAH A FEW HOURS PRIOR TO SUNRISE. AS THE HIGH
SLIDES EAST ON TUESDAY... WINDS WILL PICK UP FROM THE SOUTH AT
LESS THAN 10 KNOTS UNDER MAINLY CLEAR SKIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

KES/PS
Hazardous weather outlook, Mar 16, 3:41 AM CST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CDT MON MAR 16 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
441 AM CDT MON MAR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR FLOODING IS OCCURRING ON THE MISSISSIPPI RIVER AROUND CAPE
GIRARDEAU AND WILL CONTINUE THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS FORECAST WITH A COLD FRONT LATE WEDNESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.

THE MISSISSIPPI RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE AT
CAPE GIRARDEAU TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
March 17, 2:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
March 17, 2:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
March 17, 2:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
March 17, 2:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
March 17, 2:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
March 17, 2:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Union

When
March 17, 2:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158627, 158628, 158629, 158630, 158631, 158632, 158633.